Alert archive / Maine / Tornado Warnings in 2010

Tornado Warning 2, NWS Caribou, ME

June 2, 2010Aroostook County, Penobscot County, Maine

NWS Caribou, ME issued this tornado warning at Jun 2, 2010, 5:24 PM EDT for Aroostook County, Penobscot County, Maine. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2010, 5:24 PM EDT (21:24 UTC)
Expired
Jun 2, 2010, 6:00 PM EDT
In force
36 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

Counties Aroostook County, ME, Penobscot County, ME

The radar

The Caribou radar (KCBW), 45 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 9.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2010-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2010-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
-1068 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

874 
WFUS51 KCAR 022124
TORCAR
MEC003-019-022200-
/O.NEW.KCAR.TO.W.0002.100602T2124Z-100602T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
524 PM EDT WED JUN 2 2010

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
  SOUTH CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...

* UNTIL 600 PM EDT

* AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A TORNADO NEAR SHIN POND...OR 8 MILES NORTH OF PATTEN...MOVING EAST
  AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  ISLAND FALLS BY 545 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

&&

LAT...LON 4616 6821 4599 6824 4608 6862 4618 6859
TIME...MOT...LOC 2124Z 284DEG 26KT 4611 6847

$$

BLOOMER
2 follow-up statements
760 
WWUS51 KCAR 022145
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
545 PM EDT WED JUN 2 2010

MEC019-022154-
/O.CAN.KCAR.TO.W.0002.000000T0000Z-100602T2200Z/
PENOBSCOT ME-
545 PM EDT WED JUN 2 2010

...THE TORNADO WARNING FOR NORTH CENTRAL PENOBSCOT COUNTY IS
CANCELLED...

LAT...LON 4611 6823 4599 6824 4603 6839 4612 6832
TIME...MOT...LOC 2144Z 284DEG 26KT 4607 6827

$$

MEC003-022200-
/O.CON.KCAR.TO.W.0002.000000T0000Z-100602T2200Z/
AROOSTOOK ME-
545 PM EDT WED JUN 2 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR SOUTH
CENTRAL AROOSTOOK COUNTY...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR ISLAND FALLS...OR
9 MILES NORTHEAST OF PATTEN...MOVING EAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

&&

LAT...LON 4611 6823 4599 6824 4603 6839 4612 6832
TIME...MOT...LOC 2144Z 284DEG 26KT 4607 6827

$$

BLOOMER
414 
WWUS51 KCAR 022155
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
555 PM EDT WED JUN 2 2010

MEC003-022206-
/O.EXP.KCAR.TO.W.0002.000000T0000Z-100602T2200Z/
AROOSTOOK ME-
555 PM EDT WED JUN 2 2010

...THE TORNADO WARNING FOR SOUTH CENTRAL AROOSTOOK COUNTY WILL EXPIRE
AT 600 PM EDT...

LAT...LON 4611 6823 4599 6824 4603 6839 4612 6832
TIME...MOT...LOC 2156Z 284DEG 26KT 4605 6815

$$

BLOOMER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this tornado warning went out at Jun 2, 3:08 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 2, 3:08 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
308 PM EDT WED JUN 2 2010

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH NORTHERN MAINE THIS EVENING THEN IT
IS EXPECTED TO STALL ACROSS THE CENTRAL PORTIONS OF THE STATE TONIGHT.
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO TONIGHT...WITH
STEADY RAIN A GOOD BET FOR FOR THURSDAY AS A WAVE OF LOW PRESSURE
MOVES EAST ALONG THE FRONT ALONG THE DOWNEAST COAST. WEAK HIGH
PRESSURE WILL PROVIDE SOME CLEARING ON FRIDAY AFTER MORNING
FOG...WITH THE NEXT LOW FROM THE GREAT LAKES BRINGING THE NEXT
CHANCE OF GENERAL RAINFALL TO THE REGION LATE SATURDAY INTO
SATURDAY NIGHT.&&

.NEAR TERM /THROUGH SATURDAY/...
A COLD FRONT WILL MOVE INTO CENTRAL MAINE TONIGHT THEN STALL OUT.
A LOW PRESSURE SYSTEM THAT WAS OVER THE NRN GREAT LAKES WILL THEN
TRACK EAST ALONG THE STALLED FRONTAL BOUNDRY BRINGING
SHOWER...TSTMS AND HEAVY RAINFALL TO THE REGION. AN INCH TO AN
INCH AND A HALF OF RAIN WILL FALL ACROSS THE CENTRAL PORTIONS OF
THE CWA WITH SMALLER AMOUNT TO THE NORTH AND SOUTH OF CENTRAL ME.
THIS LOW WILL MV INTO NEW BRUNSWICK BTWN 00Z AND 06Z FRI. HIGHER
PRESS WILL BUILD IN BEHIND THE LOW.

LOADED GFS QPF WITH SOME HAND ADJUSTMENTS ACROSS CNTRL ME THROUGH
00Z FRI. LOADED A BLENDED GFS/NAM THORUGH END OF THE PERIOD. GFS
POPS THROUGH FRI BLENDED GFS/NAM THROUGH END OF PERIOD. BLENDED
GFS/NAM/MOS FOR SKY/WND. FOR GUSTS ADDED 20 PERCENT OVR WATER...15
PERCENT OVR LAND. MATCH GUIDANCE FOR MAX/MIN THROUGH 00Z FRI
GFS/NAM BLEND THROUGH END OF THE PERIOD.
&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A LOW PRESS SYSTEM WILL BE CNTRD OVR CNTRL ME AT THE START OF THE
PERIOD. THIS LOW WILL TRACK INTO THE WRN CANADIAN MARITIMES AFT
12Z SUN. HIGHER PRESS WILL BUILD INTO THE AREA SUN...HOWEVER WILL
BE SHORT LIVED AS A UPPER LEVEL LOW WILL BRING A TROUGH THROUGH
THE AREA SUN EVENING. UNSETTLED WEATHER WILL CONTINUE THROUGH 12Z
WED WHEN THE UPPER LEVEL LOW FINALY SHIFT EAST. A HIGH PRESS RIDGE
WILL BUILD IN BRIEFLY...GIVING WAY TO ANOTHER LOW THAT WILL MOVE
UP THE EASTERN SEABOARD INTO THE CAPE COD AREA BY THE END OF THE
PERIOD.
&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS TODAY WILL GIVEWAY TO IFR CONDITIONS LATE THIS
AFTERNOON IN SHOWERS AND THUNDERSTORMS. IFR CONDTIONS WILL
CONTINUE TOMORROW AS A COLD FRONT THAT MOVE THROUGH NRN ME OVRNGT
STALLS ACROSS CNTRL ME. CONTINUOUS PCPN WITH INBEDED SHWRS WILL
PERSIST THROUGH THE DAY TOMORROW. WITH GRADUAL CLEARING OVRNGT
TOMORROW NIGHT. VFR COND WILL RETURN TO ALL SITES BY FRI
MORNING...THEN FALL BACK TO IFR BY EARLY SATURDAY MORNING THROUGH
THE END OF THE PERIOD.
&&

.MARINE...
AN SCA MAY BE REQUIRED FOR SEAS THRUS MORNING THROUGH FRI MORNING.
WINDS WILL REMAIN BELOW 25 KTS THROUGH SAT AFTERNOON. A GENERAL
SCA MAYBE REQUIRED SAT EVENING INTO SUN AFTERNOON.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...NORTON
SHORT TERM...NORTON
LONG TERM...NORTON
AVIATION...NORTON
MARINE...NORTON/NORTON
Hazardous weather outlook, Jun 2, 2:40 PM EDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
240 PM EDT WED JUN 2 2010

MEZ001>006-031845-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
240 PM EDT WED JUN 2 2010

AN APPROACHING COLD FRONT WILL BRING THE THREAT OF SEVERE
THUNDERSTORMS TO NORTHERN MAINE LATE THIS AFTERNOON INTO THIS
EVENING. AT THIS TIME GUSTY WINDS APPEARS TO BE THE BIGGEST
THREAT...HOWEVER THERE MAYBE HAIL AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ010-011-015>017-029>032-031845-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
240 PM EDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-070-031845-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
WATERS FROM EASTPORT ME TO STONINGTON (DEER ISLE) ME FROM 25 TO
40 NM-
240 PM EDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:49 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis41 min
Jun 2, 5:01 PM EDTTornado WarningCARAroostook, Penobscot29 min
Jun 2, 5:42 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot48 min

Nearby

Tornado Warnings in Maine, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.